Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Caribou, ME

May 28, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 28, 2023, 8:01 PM EDT for Hancock County, Washington County, Maine. It took effect at May 29, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 28, 2023, 8:01 PM EDT (00:01 UTC)
In effect from
May 29, 2023, 8:00 AM EDT
Expired
May 29, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4125 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WHUS41 KCAR 290001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Sun May 28 2023

MEZ029-030-290815-
/O.NEW.KCAR.BH.S.0008.230529T1200Z-230530T0000Z/
Coastal Hancock-Coastal Washington-
801 PM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...The mild air temperatures in the mid to upper 60s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
2 follow-up statements
908 
WHUS41 KCAR 290647
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
247 AM EDT Mon May 29 2023

MEZ029-030-300000-
/O.CON.KCAR.BH.S.0008.230529T1200Z-230530T0000Z/
Coastal Hancock-Coastal Washington-
247 AM EDT Mon May 29 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the mid to upper 60s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
082 
WHUS41 KCAR 300014
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
814 PM EDT Mon May 29 2023

MEZ029-030-300115-
/O.EXP.KCAR.BH.S.0008.000000T0000Z-230530T0000Z/
Coastal Hancock-Coastal Washington-
814 PM EDT Mon May 29 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazard statement has expired for this evening.

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 28, 6:14 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 28, 6:14 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
614 PM EDT Sun May 28 2023

.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will build down from Canada tonight and crest over the region
Monday. The high will move south of the area Tuesday into
Thursday. Another cold front will approach on Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
6:14 PM Update: A dry cold front with a wind shift into the
northwest and strong wind continues to push south. The front
should push through Millinocket in the next hour and move down
to the coast by around 9 PM. As we lose the heating of the day
and strong mixing the wind is not expected to be nearly as
strong as it was in northern Aroostook County where Frenchville
gusted to 54 mph early this afternoon just behind the front.
Still gusts of 30 to 35 mph will be possible in the Bangor
Region for an hour or two after frontal passage. The wind will
diminish all areas later tonight with a very dry and much cooler
air mass. Just minor tweaks to account for the current and
expected conditions tonight.

Previous discussion:
Cold front has passed thru nrn Aroostook County and continues to
make its way south. Winds veered rapidly with fropa with gusts to
between 45 and 50mph at times. Expect this trend to continue thru
the afternoon with mixing up to 700mb before diurnal htg begins to
wane. This wl help to drop the wind gusts as it treks further south
but still cannot rule out gusts upwards of 30 to possibly 35 mph
this evening over interior Downeast.

Temps are holding fairly steady behind the cold front but dropping
about an hour or two after fropa. Temps are surging ahead of the
front as svrl locations have hit the 90-degree mark. Cannot rule out
another hour of warming and/or holding steady before temps begin to
slowly fall.

Cold advection will move in by 00z over the north and late this
evening further to the south. Expect very little in the way of
precip with fropa though cannot rule out a stray sprinkle. Skies
will rapidly clear behind cdfnt with clear skies acrs the region aft
midnight, however winds will remain mixed as high takes its time
building twd the FA. Temperatures will drop into the lwr 40s acrs
the north and around 50 acrs srn areas.

Memorial Day will feature sunny skies but cooler temperatures than
Sunday as cooler air moves in from Canada. Highs will still be above
normal, climbing to around 70F. Winds will gradually decrease during
the day with high building acrs the area and offshore in the
evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A "Rex Block" remains in place with upper level low stuck along
the North Carolina coast with strong 500mb ridge up over Eastern
Great Lakes in Ontario. This puts us on the east side of the
block with a warm air mass in place but strengthening warmth
into midweek. Tuesday with surface high pressure over the Gulf
of Maine. Expect another dry day with westerly winds north and
southwest winds across the southern zones. Relative humidities
will fall into the 20-30% range north and 30-35% range in
southern zones. Morning lows start out in the upper 30s to low
40s and climb into the upper 70s to low 80s. The warm spots will
be across the north and Central Highlands with coolest spots
along the Downeast coast in the 60s due to a seabreeze. Another
mostly clear night Tue night as the 500mb ridge slides overhead
and the pattern remains in Rex Block. Temperatures will remain
in the 50s with the coolest lows at the shore due to the Gulf of
Maine influence.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday...the 500mb ridge folds over as the Rex Block slowly
slides overhead with strong daytime heating in a warm airmass.
Expecting westerly winds across the northern 1/2 of the CWA and
southwest over the southern half. Expecting another warm day
opted to increase highs 1-3 degrees from NBM blending in the NBM
50th for southern zones given the southwest wind direction. This
looks to keep the sea breeze isolated to the Route 1 corridor to
the shoreline. Increasing BGR high to around 86F with upper 80s
across the north which is favorable in this pattern. Once again
a dry day with RHs in the 25-35% range and 5-15mph winds. Expect
60s to 70s along the Downeast coast thanks to that seabreeze.
Some records are in jeopardy as seen below in the climate
section...

Thursday...Turning into the first day of June looks to be the
hottest day with decent model agreement of the 500mb Rex Block
slowly weakening. Morning lows will rival record warm lows in
the AM with upper 50s to low 60s across the far north. A cold
front will be approaching from the north which will allow for
some clouds to develop late day across mainly the north but
strong warm air advection in place. Expecting 850mb temps to
increase to between +14C and +17C with 925mb temps +22C to +24C
away from the coast. Once again a favorable wind direction for
reaching the 90F mark across much of Eastern & Northern Maine
with the northern 1/2 of the CWA in westerly flow and southern
in a southwest flow. NBM 50th percentile increased Max T for
Bangor & Caribou along with locations in between so given the
strong agreement in Globals opted to bring the high to 90F at
Caribou and 90F at Bangor with some low 90s from Dover-Foxcroft
to Houlton. Expecting 90F across large portions of the North
Woods and interior Downeast away from the sea breeze influence.
Given the direction expecting once again RHs in the 25-35% range
across the area away from the coast. Winds will generally be
5-15mph.

Friday...Still some significant uncertainty on timing of the
cold front pushing south out of Quebec with an upper level
disturbance. This looks to be the best chance of the next round
of precipitation across the area. 12z ECMWF and Canadian have
trended slightly quicker on the front pushing through Friday
limiting daytime heating while the 12z GFS slowed the arrival.
The 12z GFS introduces the potential for all ingredients coming
together for strong convection, however at this point still an
outlier. Will follow a slightly higher trend of POPs than latest
NBM and paint 40-50% chance POPs with slight chance of thunder
mentioned. Given the increase clouds and precipitation will
paint upper 70s north and low to mid 80s south with Td nearing
60F in southern areas.

The weekend looks to feature a much cooler Canadian High
Pressure settling south with temperatures back in the 60s to
around 70F for highs with 40s for lows. Cannot rule out some
showers given the cooler pocket aloft.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR next 24 hours. Cold front will bring noticeable
wind shift at all terminals as it moves from north to south.
Strong wind gusts will diminish tonight with a N wind 5 to 10
knots Sun.

SHORT TERM: Wed-Thu...VFR. W-SW winds 5-15kts on Wed with W-SW
winds 10-15kts on Thu. Chance of showers late across N terms
Thu.

Fri...VFR. Brief MVFR with showers & slight chance of t-storms.
Winds shifting N-NE 10-15kts.

&&

.MARINE...
NEAR TERM: Small craft for winds continues until 00z this
evening before diminishing through the day Monday. Seas will
range from 2 to 4 feet through the period.

SHORT TERM: Winds and seas mainly below SCA through late week
into the weekend. Brief SW gusts to 25kts possible over the
outer waters on Wed afternoon. Seas generally 1-3ft.

&&

.CLIMATE...
Wednesday, May 31st temps will rival record highs:

FVE Fcst: 86 Record: 88 (2018)
CAR Fcst: 89 Record: 87 (2018)
HUL Fcst: 89 Record: 88 (2013)
MLT Fcst: 89 Record: 95 (1937)
BGR Fcst: 86 Record: 93 (1937)

Thursday, Jun 1st will also feature highs challenging records:

FVE Fcst: 88 Record: 83 (2011)
CAR Fcst: 90 Record: 87 (1995)
HUL Fcst: 91 Record: 88 (1995)
MLT Fcst: 91 Record: 92 (1937)
BGR Fcst: 90 Record: 96 (1937)

Record high low temperatures are also possible Thursday, Jun 1st.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ050>052.

&&

Near Term...CB/Buster
Short Term...Sinko
Long Term...Sinko
Aviation...CB/Buster/Sinko
Marine...CB/Buster/Sinko
Climate...Sinko
Hazardous weather outlook, May 28, 2:41 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
241 AM EDT Sun May 28 2023

MEZ001>006-010-011-015>017-031-032-290645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
241 AM EDT Sun May 28 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-290645-
Coastal Hancock-Coastal Washington-
241 AM EDT Sun May 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
241 AM EDT Sun May 28 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.